Alabama, 2017Damaging Winds in Alabama, April 22, 2017
April 22, 2017 · NWS BMX · 4 events in 2 counties and zones
A upper level short wave trof approached north Alabama on the afternoon of April 22nd. An intense line of thunderstorms developed over northern Mississippi and tracked eastward across north Alabama, producing sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level short wave trof approached north Alabama on the afternoon of April 22nd. An intense line of thunderstorms developed over northern Mississippi and tracked eastward across north Alabama, producing sporadic wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 22, 11:55 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 22, 11:55 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1255 PM CDT Sat Apr 22 2017
.UPDATE...
For 18Z Aviation.
&&
.DISCUSSION...
Early morning convection barely entered far northwestern areas
near Hamilton and Double Springs. This activity quickly
dissipated but has put out a boundary. This outflow appears to be
somewhere just south of I-20 early this afternoon. Several others
even smaller scale boundaries appeared across the area. The main
frontal boundary to our northwest was located just south and
southeast of Memphis.
The stable area from the convection, clouds and rain over north
Mississippi and northwest Alabama has been partly cloud for
several hours now. This has allowed some destabilization to occur.
MLCape and SBCape values are approaching 1000 with inhibition
dissipating. 0-6km Bulk Shear values are around 40kts with mid
level lapse rates around 7. An upper level jet max around 75kts
was rotating around a broad positive tilt trough over the
Mississippi Valley. This was based on the EMC RAP analysis.
With that said, expect thunderstorms to redevelop over northern
Mississippi in the next few hours and move toward western Alabama.
Additional storms may fire along previously mentioned smaller
scale convergence zones. There remains some potential for severe
thunderstorms in a fairly narrow window.
These numbers are not overly impressive, but certainly enough for
some marginally severe storms with wind gusts around 60 mph the
main threat. A threat for some quarter size hail is also apparent
with some cape in the hail growth region and WBZ around 10k ft.
Tornadoes are not our of the question but will be the lowest
threat and non zero. Much of the activity will lose intensity
fairly quickly after sunset. Thunderstorms remain but severe
threat will diminish.
75
&&
.AVIATION...
18Z TAF Discussion.
All sites are prevailing with VFR conditions early this afternoon.
With convection expected to develop later on this afternoon and
into the early evening, have kept mention of VCTS and TSRA in the
TAFs for this issuance. Expect rapid reductions in vis and cigs if
a thunderstorm passes over any terminal, along with gusty winds.
Prevailing surface winds will be from the west to west-southwest
through the period. As a cold front slowly pushes southward across
the state, low stratus and showers will be likely overnight
tonight, and have gone ahead and placed IFR cigs for all terminals
into the planning period.
56/GDG
&&
.FIRE WEATHER...
Rain chances in the northern counties this morning, becoming more
widespread across the region by the afternoon and evening as a
cold front moves through. Storms along the front could produce
erratic gusty winds. Otherwise, southwesterly winds shift to a
more northerly flow Sunday. Critical fire weather conditions are
not expected as RHs remain high for the next several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 59 65 50 76 51 / 60 50 10 0 0
Anniston 62 66 52 76 53 / 60 60 10 0 0
Birmingham 59 66 53 77 56 / 60 30 10 0 0
Tuscaloosa 58 65 50 77 53 / 70 20 10 0 0
Calera 60 66 52 77 56 / 60 40 10 0 0
Auburn 63 69 52 73 55 / 50 60 10 0 0
Montgomery 64 70 53 78 55 / 50 60 10 0 0
Troy 64 71 50 75 53 / 40 60 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Apr 22, 7:28 AM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
828 AM CDT Sat Apr 22 2017
ALZ011>015-017>050-231630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
828 AM CDT Sat Apr 22 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook Through Tonight.
There is a low confidence risk for severe thunderstorms today from
roughly 2pm to 9pm. There will be a threat for damaging winds and
large hail north and west of a line from Marengo County to Cherokee
County. Currently, the best chance for severe storms is across the
far northwestern portions of Central Alabama including places like
Hamilton, Jasper, and Fayette.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon into this evening.
Thunderstorm Wind, Winston
- When
- April 22, 3:33 PM CST to 3:34 PM CST
- Where
- Winston County, 3.45 mi N of Nesmith
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.220, -87.120
Several trees uprooted and a metal roof blown off a chicken house.
Thunderstorm Wind, Blount
- When
- April 22, 4:50 PM CST to 4:51 PM CST
- Where
- Blount County, 0.78 mi SW of Brooksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.161, -86.479
Several trees uprooted along Highway 278 in the town of Brooksville.
Thunderstorm Wind, Blount
- When
- April 22, 4:56 PM CST to 4:57 PM CST
- Where
- Blount County, Royal
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.070, -86.500
Several trees uprooted along County Road 26 in the Royal Community.
Thunderstorm Wind, Blount
- When
- April 22, 5:00 PM CST to 5:01 PM CST
- Where
- Blount County, 2.01 mi WNW of Snead
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.111, -86.402
Several trees uprooted at the intersection of Webb Circle and County Road 14.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 22, 2017$500,000 · EF1 · 6 events
- Flash Flood and Flooding in Virginia, April 22 to 28, 2017$587,000 · 16 events
- Flash Flood and Hail in Mississippi, April 22, 2017$294,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 20171 injured · $78,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Alabama, April 22, 2017EF1 · 14 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Virginia, April 22, 2017$9,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 2017$7,000 · 7 events
- Hail and Damaging Winds in Virginia, April 22, 2017$8,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 6 events
- Hail and Damaging Winds in North Carolina, April 22, 2017$9,000 · 1 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 22, 201752 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695456, 695462, 695465, 695458.